MAUDE Adverse Event Report: US SURGICAL PUERTO RICO ENDO GIA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO ENDO GIA; STAPLE, IMPLANTABLE
Model Number 030412
Medical Device Problem Codes Misfire (2532); Failure to Form Staple (2579)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 01/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during laparoscopic total gastrectomy, the device was able to fire but could only push a little and unable to complete the closure, resulting to an incomplete staple line distally.In addition there were poor staple formation.To resolve the issue the surgeon used suture and hand sew the tissue.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the loading unit was partially fired, and the anvil clamping mechanism was deformed.Functional testing required the interlock to be overridden and the loading unit was applied to test media.The loading unit interlock was tested and found to function properly.It was reported that the device initially fires but failed to complete the firing cycle, and the staples did not form as expected.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.Deformed anvil clamping mechanism may occur either by firing over tissue that is beyond the recommended thickness range, or by firing with an obstacle incorporated in the jaws.In either of these circumstances, it will become increasingly difficult to actuate the firing handle and the instrument return knobs will be difficult to retract.In addition, staples may not form properly, and tissue may not be fully transected.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: preoperative radiotherapy may result in changes to tissue.These changes may, for example, cause the tissue thickness to exceed the indicated range thickness for the staple size.Careful consideration should be given to any pre-surgical treatment the patient may have undergone and in corresponding selection of staple size.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
MDR Report Key11222348
Report Number2647580-2021-00312
Device Sequence Number677343
Product Code GDW
UDI-Device Identifier10884523002911
UDI-Public10884523002911
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111825
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number030412
Device Catalogue Number030412
Device Lot NumberP9K0456MY
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 01/06/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date01/25/2021
Supplement Report FDA Received Date04/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight70